Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 59, NWS Midland/Odessa, TX

May 5, 2002Brewster County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 5, 2002, 4:27 PM CDT for Brewster County, Texas. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 5, 2002, 4:27 PM CDT (21:27 UTC)
Expired
May 5, 2002, 5:15 PM CDT
In force
48 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Brewster County, TX

What was reported inside it

TimeReportWhereRemark
May 5, 4:30 PM CDTThunderstorm Wind 52 EStudy Butte, TXMinor roof damage rsulted from thunderstorm winds.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 5, 4:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 9.5 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2002-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1302 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2002-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1302 J/kg
Mixed-layer CIN
-271 J/kg
Mixed-layer LCL
674 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
203 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 052127 CCA
SVRMAF
TXC043-052215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING...CORRECTED COUNTY AREA COVERAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
416 PM CDT SUN MAY 5 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BREWSTER COUNTY IN WEST TEXAS

* UNTIL 515 PM CDT

* AT 416 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER STUDY BUTTE...OR ABOUT 17 MILES EAST OF   
  LAJITAS...MOVING NORTHEAST AT 20 MPH.  ANOTHER SEVERE THUNDERSTORM 
  WAS 30 MILES SOUTH OF ALPINE MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  PANTHER JUNCTION...MARATHON...TERLINGUA RANCH LODGE...ALTUDA...
  PERSIMMON GAP...STUDY BUTTE AND CHISOS BASIN

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

A TORNADO WATCH IS ALSO IN EFFECT. TORNADOES CAN DEVELOP SUDDENLY
FROM SEVERE THUNDERSTORMS.

LAT...LON 2944 10372 2912 10346 2933 10296 3021 10313
          3039 10345 3014 10376

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 1:30 PM CDT, 2 hours 57 minutes earlier.

Area forecast discussion, May 5, 1:30 PM CDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
130 PM CDT SUN MAY 5 2002

SPLIT FLOW PATTERN CONTINUES WITH MOIST SUBTROPICAL JET EXTENDING
FROM SOUTHERN BAJA INTO WEST TEXAS.  SURFACE ANALYSIS AT NOON
INDICATED THAT THE DRYLINE HAS RETREATED WESTWARD TO ALONG/WEST OF A
CARLSBAD TO CHISOS BASIN LINE WITH DEWPOINTS IN THE 60S EAST OF THE
DRYLINE.  VISIBLE SATELLITE AT NOON INDICATED A N/S LINE OF TOWERING
CUMULUS NORTH OF I-10/I-20 IN EASTERN CULBERSON COUNTY ALIGNED
WITH MAX LOW LEVEL MOISTURE CONVERGENCE.  KMAF 18Z SOUNDING
INDICATED DECENT LOW LEVEL DIRECTIONAL SHEAR...STEEP LAPSE RATES
ALOFT...LI OF MINUS 5 AND 50+KT DEEP LAYER SHEAR.  CURRENT
ENVIRONMENT PLUS STRENGTHENING 40-50KT LOW LEVEL JET THIS EVENING
ARE SUPPORTIVE FOR SCATTERED SUPERCELLS WITH LARGE HAIL AND A FEW
TORNADOES ACROSS THE PERMIAN BASIN LATER TODAY.

SURFACE DRYLINE WILL RETREAT WESTWARD INTO SE NEW MEXICO OVERNIGHT...
THEN SURGE EASTWARD INTO THE PERMIAN BASIN MONDAY AFTERNOON.  WILL
CARRY SLIGHT CHANCE POPS FOR STORMS TO OVERCOME A STRENGTHENING CAP
AND INITIATE ALONG THE DRYLINE MONDAY AFTERNOON.  VERTICAL WIND
PROFILES AND DEGREE OF INSTABILITY WILL RESULT IN STRONG TO SEVERE
INTENSITY FOR STORMS THAT DO DEVELOP.

AS THE WEST COAST UPPER LEVEL TROUGH EJECTS ACROSS THE CENTRAL
PLAINS ON TUESDAY...THE DRYLINE WILL SURGE FURTHER EAST DURING THE
DAY WITH SLIGHT CHANCE POPS FOR THE EASTERN COUNTIES.  WILL
ALSO MENTION SLIGHT CHANCE POPS TRANSITIONING INTO THE WEEKEND AS
REMAINS OF COLD FRONTAL BOUNDARY MAY PROVIDE A FOCUS FOR ISOLATED
THUNDERSTORMS.

PRELIM TEMPS/POPS BELOW...

MAF  65/95/67/93    3221
LSA  63/94/61/91    3221
6R6  69/95/69/94    2111
MRF  57/86/54/86    1---
CNM  61/96/59/94    1---

.MAF...
TX...NONE.
NM...NONE.

R.FAGEN

In the hours before

Local storm report, May 5, 12:38 PM CDT, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1238 PM CDT SUN MAY 05 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0745 PM    11 W SNYDER               TX   .75 INCH HAIL
05/04/02   SCURRY                         DIME SIZED HAIL. PUBLIC
                                          REPORT.

0845 PM    6 N SNYDER                TX   1.25 INCH HAIL
05/04/02   SCURRY                         HALF DOLLAR SIZED HAIL
                                          ON HWY 208. PUBLIC
                                          REPORT.

0915 PM    KNAPP                     TX   1.75 INCH HAIL
05/04/02   SCURRY                         GOLFBALL SIZED HAIL.
                                          SPOTTER REPORT.

0930 PM    TARZAN                    TX   1.75 INCH HAIL
05/04/02   MARTIN                         GOLFBALL SIZED HAIL
                                          NEAR TARZAN. REPORT
                                          FROM MARTIN COUNTY
                                          SHERIFFS OFFICE.

1100 PM    2 SW KNAPP                TX   1 INCH HAIL
05/04/02   SCURRY                         QUARTER SIZED HAIL 2
                                          MILES SW OF KNAPP.
                                          PUBLIC REPORT.

1125 PM    IRA                       TX   1 INCH HAIL
05/04/02   SCURRY                         QUARTER SIZED HAIL.
                                          REPORT FROM STORM
                                          SPOTTER.

1141 PM    DUNN                      TX   WIND DAMAGE
05/04/02   SCURRY                         POWER LINES DOWN. STOP
                                          SIGNS BLOWN OVER.
                                          REPORT FROM STORM
                                          SPOTTER AND SHERIFFS
                                          OFFICE.

1145 PM    DUNN                      TX   .75 INCH HAIL
05/04/02   SCURRY                         DIME SIZED HAIL. REPORT
                                          FROM STORM SPOTTER.

1145 PM    6 N COLORADO CITY         TX   TORNADO
05/04/02   MITCHELL                       CONFIRMED TORNADO
                                          TOUCHDOWN 6-7 MILES
                                          NORTH OF COLORADO CITY.
                                          REPORT FROM STORM
                                          SPOTTER.

1201 AM    5 N LORAINE               TX   2.75 INCH HAIL
05/05/02   MITCHELL                       BASEBALL SIZED HAIL 5
                                          MILES NORTH OF LORAINE.
                                          REPORT FROM STORM
                                          SPOTTER.

1203 AM    4 N LORAINE               TX   TORNADO
05/05/02   MITCHELL                       CONFIRMED TORNADO 4
                                          MILES NORTH OF
                                          LORRAINE. REPORT FROM
                                          STORM SPOTTER.

1203 AM    4 N LORAINE               TX   2.75 INCH HAIL
05/05/02   MITCHELL                       BASEBALL SIZED HAIL 4
                                          MILES NORTH OF LORAINE.
                                          REPORT FROM STORM
                                          SPOTTER.
Special weather statement, May 5, 1:55 PM CDT, 2 hours 32 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-061000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
155 PM CDT SUN MAY 5 2002

.SYNOPSIS...
A DRYLINE FROM NEAR CARLSBAD TO ALPINE TO THE BIG BEND REGION EARLY
THIS AFTERNOON WILL BEGIN MOVING EAST BY LATE AFTERNOON.  AN UPPER
LEVEL DISTURBANCE TO THE WEST OF EL PASO WILL MOVE ACROSS SOUTHEAST
NEW MEXICO LATE THIS AFTERNOON AND THIS EVENING.  AS THE DRYLINE
MOVES EAST ACROSS SOUTHEAST NEW MEXICO...THE UPPER TRANS PECOS...AND
THE PERMIAN BASIN...THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND
AHEAD OF IT...SOME OF WHICH WILL BE SEVERE.

.THREATS...
SEVERE THUNDERSTORMS...
LOCATIONS GENERALLY ALONG AND EAST OF A LINE FROM MALJAMAR TO ORLA TO
ALPINE TO LAJITAS WILL BE SUSCEPTIBLE TO STRONG THUNDERSTORM
DEVELOPMENT AS THE DRYLINE MOVES EAST ACROSS THE AREA.  LOW LEVEL
MOISTURE CONVERGING ALONG THE DRYLINE...APPROACHING LIFT FROM THE
UPPER LEVEL DISTURBANCE COMBINED WITH STRONG DAYTIME HEATING...IS
EXPECTED TO BE SUFFICIENT TO ALLOW THUNDERSTORMS TO DEVELOP RAPIDLY
IN PROXIMITY TO THE DRYLINE THIS AFTERNOON AND EVENING.

THUNDERSTORMS WILL LIKELY BECOME SEVERE QUICKLY AFTER INITIAL
DEVELOPMENT.  VERTICAL WIND PROFILES TODAY SUPPORT THE DEVELOPMENT OF
STORMS WITH SUPERCELL STRUCTURES.  THE THREAT OF TORNADOES IS
EXPECTED TO BE LIMITED...DUE TO HIGH UPDRAFT BASES AND THE LACK OF
SIGNIFICANT BOUNDARIES AT THE SURFACE.  HOWEVER...ANY STORMS ACROSS
THE PERMIAN BASIN THAT INTERACT WITH OUTFLOW BOUNDARIES REMAINING
FROM SATURDAYS STORMS...MAY REPRESENT A THREAT FOR AN ISOLATED
TORNADO.  THE PRIMARY THREATS ARE EXPECTED TO BE LARGE HAIL AND
DAMAGING WINDS.

SPOTTERS AND EMERGENCY MANAGERS ACROSS SOUTHEAST NEW MEXICO...THE
PERMIAN BASIN...AND THE TRANS PECOS REGION SHOULD REMAIN ALERT AND
READY FOR POSSIBLE ACTIVATION THIS AFTERNOON...THROUGH THIS EVENING.

AKL
Special weather statement, May 5, 3:55 PM CDT, 32 minutes before
NMZ029-033-034-TXZ045>048-050>053-058>063-067>070-074-075-081-082-
060300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
355 PM CDT SUN MAY 5 2002

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A TORNADO
WATCH UNTIL 1000 PM CDT SUNDAY EVENING (900 PM MDT SUNDAY EVENING)
FOR THE FOLLOWING COUNTIES...

IN WEST TEXAS...

ANDREWS...BORDEN...BREWSTER...CRANE...DAWSON...ECTOR...GAINES...
GLASSCOCK...HOWARD...LOVING...MARTIN...MIDLAND...MITCHELL...PECOS...
REAGAN...REEVES...SCURRY...TERRELL...UPTON...WARD AND WINKLER

IN SOUTHEAST NEW MEXICO...

LEA

THIS SEVERE THUNDERSTORM WATCH INCLUDES THE CITIES OF...

ALPINE...ANDREWS...BAKERSFIELD...BIG LAKE...BIG SPRING...COLORADO
CITY...CRANE...DRYDEN...FORT STOCKTON...GAIL...GARDEN CITY...HOBBS...
KERMIT...LAJITAS...LAMESA...LOVINGTON...MARATHON...MCCAMEY...
MENTONE...MIDLAND...MONAHANS...ODESSA...PANTHER JUNCTION...PECOS...
RANKIN...SANDERSON...SEMINOLE...SHEFFIELD...SNYDER...STANTON AND
TATUM

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 7:32 PM CDTSevere Thunderstorm WarningMAFScurry43 min
May 4, 8:36 PM CDTSevere Thunderstorm WarningMAFScurry39 min
May 4, 9:12 PM CDTSevere Thunderstorm WarningMAFScurry48 min
May 4, 9:17 PM CDTSevere Thunderstorm WarningMAFMartin43 min
May 4, 9:28 PM CDTSevere Thunderstorm WarningMAFBorden47 min
May 4, 9:59 PM CDTTornado WarningMAFScurry31 min
May 4, 10:00 PM CDTSevere Thunderstorm WarningMAFMartin45 min
May 4, 10:21 PM CDTTornado WarningMAFBorden29 min
May 4, 10:43 PM CDTSevere Thunderstorm WarningMAFBorden47 min
May 4, 10:47 PM CDTSevere Thunderstorm WarningMAFScurry58 min
May 4, 11:03 PM CDTSevere Thunderstorm WarningMAFGaines27 min
May 4, 11:07 PM CDTTornado WarningMAFScurry38 min
May 4, 11:43 PM CDTTornado WarningMAFMitchell, Scurry32 min
May 5, 4:17 PM CDTSevere Thunderstorm WarningMAFBrewster58 min
May 5, 5:11 PM CDTSevere Thunderstorm WarningMAFPecos64 min
May 5, 5:29 PM CDTSevere Thunderstorm WarningMAFBrewster31 min
May 5, 6:02 PM CDTFlash Flood WarningMAFPecos3 hr
May 5, 6:09 PM CDTTornado WarningMAFPecos51 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.